|Possible anemia..what to do?
Feb 16, 2004
I have been poz for almost 20 years, been on hiv meds (sustiva, epivir, zerit and dapsone) since 04/2003. Mt cd4's are ok at 230 and viral load undetectable however my latest test indicate that my red blood cells are low..bordering on anemia..can I assist my body with changing my diet? I am comfortable with my meds where they are and not looking to make drastic changes there. What other things can I do to assist my body with the production of red blood cells?
Thank you for your time, effort and energy.
Response from Dr. Frascino
The first thing to do is determine why your red blood cells are dropping. There are a variety of causes for anemia in the setting of HIV disease. For starters, HIV itself can cause chronic inflammation and suppress bone marrow function. One of the bone marrow's primary functions is to make new red blood cells. So if you turn down the factory output, eventually you wind up with too few red blood cells (anemia). This is called anemia of chronic disease. Next, hormonal problems, like adrenal insufficiency or hypogonadism, can contribute to the development of anemia. Certain HIV-related opportunistic infections or malignancies can also lead to anemia MAC, TB, CMV, parvovirus B19, non-Hodgkin's lymphoma, etc. Next up, drugs used to treat HIV infection or its complications can have toxic side effects on the development of new red blood cells AZT, Bactrim, ganciclovir, dapsona, pyrimethamine, interferon, cancer chemotherapy, etc. Add to this common causes of anemia that aren't necessarily HIV-related, such as blood loss or nutritional deficiencies (iron, folate, vitamin B12) and you can see the list is quite extensive already. And this is just the "short list" of potential causes.
So you need to work with your HIV specialist to nail down the causes of your dropping RBC's, and then treat those specific underlying conditions. For instance, if you have iron deficiency anemia, you may need iron supplements. If you have dapsone-related anemia (G6PD deficiency), you'll need to use an alternative drug for your PCP prophylaxis. If you have anemia of chronic disease, you may eventually need Procrit, a once-weekly self-administered injection that promotes the production of additional new red blood cells in the bone marrow.
Good luck! Congratulations on almost 20 years and counting! Now there's a 20-year milestone worth celebrating!
please tell me i'm misinformed. thank you!
- Thrush Of The Vaginal Area
- Can You Get Hepatitis C If You Use A Condom During Sex?
- Cytomegalovirus Recurrence
- Currently It Is Estimated That The Longest Time Between Hiv Infection And Onset Of Symptoms Is About How Many Years
- Hiv Symptoms With Negative Results
- Can Hiv Positive Person Get The Shingles Vaccination?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.